Aa
A
A
A
Close
Heart Rhythm Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Afraid of Propafanone

I've had atrial flutter and SVT for many years.  The AF is almost completely controlled with metoprolol, the other fast heartbeat (which they've determined isn't atrial flutter) gets worse with time and the metoprolol is increased.  Recently--within the last few months, the metoprolol has pretty much stopped working and I'm having longer and more frequent episodes.  

My new cardiologist--whom I've seen three times--gave me a prescription for propafanone and sent me home, only telling me that I'd have to have more frequent PTs for the first month or so.  After picking up the prescription at Walgreens, the little warning paper they always include scared me to death.  I did some research on the web and that scared me more.

My episodes are 2-3 hours long, and I can't stop them (I used to be able to stop them by pressing my carotid).  I have 2-3 a day.  Before my last increase in metoprolol, I was having 10-15 a day, but most of them were very short (a few minutes) and stoppable.  I'd have the longer ones maybe once a day.  It appears the increase in metoprolol handled the little arrhythmias and is allowing the bigger ones to break through.  But is something as scarey as propanolol really indicated here?

I left my last cardiologist because she tried to do a flutter ablation and discovered when she got in my heart that she could only create fibrillation.  She then told me I don't have flutter, and the new cardiologist agrees, after having put me on an event monitor for a month.  (My EP back in Chicago had always told me I had a-fib and an SVT, so I wasn't really happy with the EP here in Albuquerque who convinced me she could cure my flutter and then it turned out the Chicago cardiologist was right all along.)

My question is:  is propafanone safe and do I jsut need to go back in and have a talk with my EP, or do I need to find someone else?
4 Responses
230125 tn?1193369457
MEDICAL PROFESSIONAL
In the right patient (structurally normal heart, normal EKG, no coronary disease) propafenone is a safe drug.  It is very good at decreasing atrial arrhythmias.

I can't really answer if it will be effective in your situation.  I am not sure what heart rhythm you have.  If it will stop with a carotid pressure, that usually indicates that ablation is an effective treatment.  It might be worth a frank conversation with your electrophysiologist.

Questions to ask are:
1. what is the fast heart rhythm
2. can it be cured with an ablation?

I think you can gauge whether you need a second opinion based on how good the answers are to those questions.  If you aren't satisfied with those answer and want a second opinion, Austin Tx, has a top notch electrophysiology program -- but I know that is a long trip.

http://stdavids.com/sdtcai.aspx

I hope this helps.  I know Dr. Bailey and Dr. Natale.  If it can be fixed with ablation, they can do it.
Avatar universal
Thank you for your answer, Dr. McWilliams.  My heart is structurally normal.  Unless the ecg is actually catching fibrillation, that p wave is just as perfect as can be and I don't have CAD.

My concern was that I had a bad experience with my first cardiologist here, I had only seen this man twice and he didn't discuss all the rather scarey side effects of a drug he was prescribing for me.  It made me distrust him.

What I heard him say was that he doesn't know what the arrhythmia is.  He knows it isn't fibrillation, although I do also have fibrillation, it seems to be controlled by metoprolol.  He says flutter acts the same in everyone and my arrhythmia doesn't act like flutter, so he just calls it SVT.  He is willing to do an ablation, but he doesn't give it high odds of success in me.  (And he routinely does ablations, so it's not a case of him being uncomfortable with the procedure.)

You're right.  I need to sit down with him and ask some pointed questions about why he's not putting a name to the arrhythmia, why he believes this treatment is best and precisely why he doesn't think an ablation will work.  Then I can decide if I trust him enough to do what he suggests.

Thank you.
Avatar universal
I have very similar situation.  I have SVT and Aflutter which at times showed as afib.  I don't know they've confused me.  But anyway I was on Rythmol for around five years with very good results until it stopped working.  No big side effects and would have a breakthrough occasionally.  I now take Flecanide and it helps so far.
They both scared me because the paperwork and other docs say don't admin without 3 day hospital observation.  My doc always said you're healthy don't worry.  Still scary.
But I lived.
Avatar universal
A related discussion, propafanone was started.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.